Texas, 2005

Hail in Texas, February 22, 2005

February 22, 2005 · NWS AMA · 12 events in 3 counties and zones

Severe thunderstorms developed during the afternoon and evening hours across the southwestern and south-central Texas panhandle. No damage or injuries were reported due to the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the afternoon and evening hours across the southwestern and south-central Texas panhandle. No damage or injuries were reported due to the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 3:55 PM CST, 3 minutes earlier.

Area forecast discussion, Feb 22, 3:55 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CST TUE FEB 22 2005

.DISCUSSION...
PICTURE FOR THIS WEEK BECOMING A BIT MORE CLEAR. RADAR SHOWS COLD
FRONT SWEEPING SOUTH THROUGH THE PANHANDLES AND TRIGGERING SHOWERS IN
OUR WESTERN ZONES. SHOULD SEE CONTINUED DEVELOPMENT THROUGH THE NIGHT
WITH ISSOLATED T-STORMS FOCUSED ON THE SOUTHEASTERN CWA. DEW POINTS
ALONG OUR EASTERN AND SOUTHEASTERN COUNTIES IN THE MID TO UPPER 40S.
MODEL SOUNDING SHOWING SIGNS OF INSTABILITY IN THAT REGION WITH CAPE
VALUES OVER 300 J/KG OVER THE NEXT 3 TO 4 HOURS. HODOGRAPH AND WIND
BARBS SHOW SHEARING AND SIGNS OF LIFT...AND WITH MOIST ATMOSPHERE IN
PLACE THERE SHOULD BE A FEW T-STORMS BEHIND FRONT. HOW QUICKLY THINGS
WILL CHANGE THOUGH AS COLD AIR SETTLES IN FROM THE NORTH. THE SHALLOW
COLD AIR IS EVIDENT ON FORECAST SOUNDINGS AND AFTER COORDINATING WITH
NORTHERN OFFICES...DECIDED THAT MENTION OF FREEZING RAIN WOULD BE
NEEDED FOR THE OKLAHOMA PANHANDLE WEDNESDAY MORNING. SOUNDINGS SHOW
SUFFICIENT WARM LAYER JUST ABOVE SURFACE WITH FREEZING TEMPS NEAR THE
GROUND...THOUGH THE TIME WINDOW FOR THE ICE WILL BE LIMITED TO MAYBE
3 OR 4 HOURS FROM 6 AM TO 10 AM. SHOULD SEE ENOUGH WARMING THEREAFTER
THAT ANY PRECIP WILL BE LIQUID. THE SECOND SURGE OF COLD AIR WILL
REACH PANHANDLES AFTER NOON ON WEDS. LIQUID PRECIP WILL START
CHANGING OVER TO SNOW IN NORTH AROUND 6 PM AND MIGRATE SOUTH SO THAT
ENTIRE CWA WILL BE SNOW SHORTLY AFTER MIDNIGHT. THE CATCH 22 OF THE
SYSTEM IS THAT MODELS SEEM TO INDICATE MOST MOISTURE WILL BE
WEDS...BUT COLDEST LAYER TEMPS ON THURS. MEANING...THERE IS MORE OF A
CHANCE FOR MIXED PRECIP WEDS MORNING AND MOSTLY SNOW THURS. ALTHOUGH
THE LACK OF MOISTURE WOULD SUGGEST A LIGHT DUSTING OF SNOW THURS.
THINKING GUIDANCE IS AT LEAST 5 DEGREES TO WARM THURS...850H TEMPS
BARELY EXCEED 0C LATE THURSDAY AND WITH CONSISTENT EAST TO
NORTHEASTERLY FLOW AND OVERCAST SKIES...THERE SHOULD BE LIMITED
WARMING. SO BACKED OFF HIGHS AND LOWS FOR THURS. ALSO THICKNESS
VALUES SUPPORT SNOW FOR MOST OF THE DAY THURSDAY.

UPPER LOW OFF COAST OF CALIFORNIA SHOULD COME ASHORE WEDS MORNING AND
START ITS TRACK TOWARD THE PANHANDLES. THE LOW WILL BE MOVING FAIRLY
SLOW AS IT WILL BE TRAPPED IN A REX BLOCK PATTERN. LOW SHOULD KICK
OUT ENOUGH MOISTURE TO WARRANT THE MENTION OF PRECIP THROUGH SATURDAY
WITH SNOW OVERNIGHT CHANGING TO RAIN DURING THE DAY. WITH THE
CURRENT PROGGED TRACK OF THE LOW...PANHANDLES COULD END UP IN THE DRY
SLOT REGION FRIDAY NIGHT AND SATURDAY...BUT THIS SYSTEM HAS PLENTY OF
MOISTURE SO TRENDED AGAINST POTENTIAL DRYING INTO THE WEEKEND. MODELS
DO TRY TO SHOW A SLIGHT WARMING TREND INTO THE WEEKEND SO LEFT
PREVIOUS THINKING OF 50S BY SATURDAY. IN GENERAL...CHANGED VERY
LITTLE IN THE EXTENDED.

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                36  43  30  41 /  60  60  50  30
BEAVER OK                  34  37  25  36 /  70  70  50  30
BOISE CITY OK              31  36  24  34 /  70  70  50  30
BORGER TX                  35  40  28  41 /  60  60  50  30
BOYS RANCH TX              35  41  29  41 /  60  60  50  30
CANYON TX                  37  44  31  41 /  60  60  50  30
CLARENDON TX               38  45  31  41 /  60  60  50  30
DALHART TX                 34  37  27  39 /  60  60  50  30
GUYMON OK                  33  37  25  35 /  70  70  50  30
HEREFORD TX                37  45  31  42 /  60  60  50  30
LIPSCOMB TX                35  38  27  37 /  60  60  50  30
PAMPA TX                   36  40  28  40 /  60  60  50  30
SHAMROCK TX                37  44  31  39 /  60  60  50  30
WELLINGTON TX              38  46  32  41 /  60  60  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

08/14
Hazardous weather outlook, Feb 22, 1:00 PM CST, 2 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE FEB 22 2005

OKZ001>003-TXZ001>020-231200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME STATIONARY OVER
THE SOUTHWESTERN UNITED STATES THROUGH THE REST OF THIS WEEK.
SEVERAL DISTURBANCES WILL CROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH THE WEEKEND. A MIX OF RAIN AND SNOW CAN BE EXPECTED ACROSS
THE OKLAHOMA PANHANDLE AND NORTHERN ONE THIRD OF THE TEXAS PANHANDLE
WEDNESDAY MORNING. AS A SECOND SURGE OF COLD AIR ENTERS THE REGION
LATE WEDNESDAY INTO THURSDAY...ALL BUT THE SOUTHEASTERN TEXAS
PANHANDLE COULD SEE A MIX OF RAIN AND SNOW THURSDAY MORNING. SNOW
ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT.

NUNEZ

The radar

The Amarillo radar (KAMA), 5 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Deaf Smith

When
February 22, 3:58 PM CST to 4:02 PM CST
Where
Deaf Smith County, Hereford
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.233, -101.767

Hail, Potter

When
February 22, 5:33 PM CST
Where
Potter County, 8 mi W of Amarillo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -102.400

Hail, Potter

When
February 22, 5:39 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.967

Hail, Potter

When
February 22, 5:42 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.267, -101.900

Hail, Potter

When
February 22, 5:42 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.267, -101.900

Hail reported to be two inches deep.

Hail, Randall

When
February 22, 7:48 PM CST
Where
Randall County, 4 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.267, -101.900

Hail, Potter

When
February 22, 7:50 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.883

Hail, Potter

When
February 22, 7:50 PM CST
Where
Potter County, 6 mi W of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.900

Hail, Randall

When
February 22, 7:54 PM CST
Where
Randall County, 4 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.917

Hail, Potter

When
February 22, 7:54 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.183, -101.883

Hail, Potter

When
February 22, 7:55 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.900

Hail, Potter

When
February 22, 8:08 PM CST
Where
Potter County, 4 mi NE of Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441731, 5441732, 5441733, 5441805, 5441806, 5441807, 5441808, 5441809, 5441810, 5441811, 5441812, 5441813.